Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Indianapolis, IN

September 20, 2000Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2000, 4:04 PM EST for Delaware County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 4:04 PM EST (21:04 UTC)
Expired
Sep 20, 2000, 4:30 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:20 PM ESTThunderstorm Wind 50 EMuncie, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 1:30 PM ESTSevere Thunderstorm WatchSPC6 hr
Sep 20, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202104
SVRIND
INC035-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EST WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE

* UNTIL 430 PM EST

* AT 402 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YORKTOWN...OR ABOUT 9 MILES WEST OF
  MUNCIE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNCIE AT 415 PM EST
  EATON AT 415 PM EST
  SELMA AT 420 PM EST

THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4035 8555 4009 8556 4014 8523 4037 8528

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 20, 3:15 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED 3RD PARA
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST WED SEP 20 2000

BESIDES HANDLING THE WATCH...THOUGHT BIGGEST CHALLENGE TEMPS
TONIGHT TOMORROW.

SEVERE WEATHER NOT BIG DEAL TDY EXCEPT FOR THE LOGISITICS.
EXTRAPOLATION FROM SFC AND UPR AIR...AND MODELS...ALL
WHIP FRONT THROUGH BY EVENING...WITH COLD AIR BEHIND IT RAPIDLY
KILLING SVR THREAT. SAME PROCESS MAINTAINS POST FRONTAL SHOWERS
THROUGH MUCH OF THE EVENING...BUT CLEARS US OUT BY MORNING AND KEEPS
US CLEAR THURSDAY NIGHT. ALL MODELS RETURN WAA CLOUDS FRIDAY.

IN FROPA SITUATIONS...BUT MOS OFTEN AVERAGES ACROSS SHARP
GRADIENTS...CAUSING TOO COLD FIRST PERIOD AND TOO WARM LATER.
FWC TOO COOL OVERNIGHT CONSIDERING WHATS UPSTREAM...GROUND
WILL BE WET...AND WINDS STILL UP A LITTLE. AIR THAT WILL BE OVER US
THURSDAY WOULD SUPPORT BIG CUT TO MOS HIGHS...BUT ITS UNDER CLOUD.
ALLOWING FOR SUN I THINK SLIGHTLY BELOW MOS IN ORDER TOMORROW.

CLOSE TO GUIDANCE AFT THURSDAY SINCE IT USUALLY LOCKS ON BY 3RD AND
4TH PERIOD IN MUNDANE SITUATIONS LIKE THIS.

.IND...NONE.

KWIATKOWSKI

In the hours before

Special weather statement, Sep 20, 3:02 PM EST, 1 hour 2 minutes before
INZ030-031-037>040-045>048-052>055-060>063-067>070-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EST WED SEP 20 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EST...

STRONG THUNDERSTORMS WHICH STRETCH IN A LINE FROM NEAR KOKOMO TO
LEBANON BACK TO GREENCASTLE DOWN TO LINTON AND SULLIVAN WILL
CONTINUE TO MOVE TO THE EAST NORTHEAST AT 35 TO 40 MPH. PERIODS
OF HEAVY RAINFALL WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.
ACCUMULATIONS WILL EXCEED ONE HALF INCH. WINDS GUSTS OF 50 MPH
WERE REPORTED IN SULLIVAN COUNTY WITH TREE LIMBS DOWN.
THE STORMS WILL MOVE INTO MADISON...MARION...MORGAN AND MONROE
COUNTIES AFTER 315 PM EST.

SHARTRAN
Local storm report, Sep 20, 3:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SULLIVAN                  IN   WIND DAMAGE
09/20/00   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR. TREE LIMBS 7
                                          TO 8 INCH DIA DOWN.

0302 PM    1 E SULLIVAN              IN   WIND DAMAGE
09/20/00   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.  TREE AND
                                          TREE LIMBS DOWN.
Local storm report, Sep 20, 3:31 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    ELLETTSVILLE              IN   WIND DAMAGE
09/20/00   MONROE                         REPORTED BY HAM RADIO
                                          OPERATOR. POWER LINES
                                          AND TREES DOWN.
Local storm report, Sep 20, 3:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....Y

0337 PM    1 W FARMERS               IN   TORNADO
09/20/00   OWEN                           REPORTED ON THE GROUND
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Sep 20, 3:53 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    6 S SPENCER               IN   TORNADO
09/20/00   OWEN                           HOME DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0324 PM    4 E SOUTHPORT             IN   TORNADO
09/20/00   OWEN                           UNCONFIRMED...REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0331 PM    ELLETTSVILLE              IN   WIND DAMAGE
09/20/00   MONROE                         TREES DOWN.REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Sep 20, 4:00 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 PM    4 E SOUTHPORT             IN   TORNADO
09/20/00   OWEN                           ADDITIONAL INFORMATION
                                          ON EARLIER TORNADO
                                          REPORT...TREE FELL ON
                                          HOUSE AND MAN IN PICKUP
                                          TRUCK CARRIED 60 FEET.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:13 PM ESTSevere Thunderstorm WarningINDGreene, Monroe, Owen47 min
Sep 20, 3:32 PM ESTSevere Thunderstorm WarningINDJohnson, Marion, Morgan43 min
Sep 20, 3:42 PM ESTTornado WarningINDBrown, Monroe33 min
Sep 20, 3:45 PM ESTSevere Thunderstorm WarningINDMadison45 min
Sep 20, 4:01 PM ESTSevere Thunderstorm WarningINDHancock, Shelby29 min
Sep 20, 4:10 PM ESTSevere Thunderstorm WarningINDBartholomew35 min
Sep 20, 4:24 PM ESTSevere Thunderstorm WarningINDHenry, Rush36 min
Sep 20, 4:31 PM ESTSevere Thunderstorm WarningINDRandolph29 min
Sep 20, 4:46 PM ESTSevere Thunderstorm WarningINDDecatur29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.